Post-vaccination myositis and myocarditis in a previously healthy male Cheng, Matthew P; Kozoriz, Michael G; Ahmadi, Amir A; Kelsall, John; Paquette, Katryn; Onrot, Jake M
Background: The immunological literature has been redefining clinical phenomena as hypotheses emerge regarding causal links between triggers, immunologic manifestations, and their specific inflammatory cascades. Of late, autoimmune manifestations that appear to be caused by an external adjuvant have been grouped into a complex syndrome referred to as autoimmune/inflammatory syndrome induced by adjuvants (ASIA). This syndrome may present with diverse clinical problems, which may include neurocognitive impairment, inflammatory musculoskeletal changes, and constitutional symptoms. There is evidence in the literature linking vaccines to different auto-immune manifestations. Vaccines have not traditionally been reported to trigger ASIA, although reports are emerging linking the human papilloma virus and hepatitis B vaccines to it. Case presentation: We report the first suspected case of ASIA in a previously healthy patient who received the Fluad seasonal influenza vaccine, which contains the MF59 adjuvant. He presented to hospital with profound weakness and was diagnosed with severe rhabdomyolysis. He also had elevated troponin-I and extensive cardiac investigations enabled the diagnosis of myocarditis. His infectious and rheumatologic work-ups were negative. He responded well to conservative management and did not require immune suppressive therapy. Conclusion: Given the benefits of the influenza vaccine, and the low incidence of clinically significant complications, we encourage ongoing seasonal influenza immunization. However, ongoing surveillance is required to evaluate the occurrence of rare adverse events, including ASIA.
Item Citations and Data
Attribution 4.0 International (CC BY 4.0)